Home Recovery Parent Info Adult Info Special Interests Your Contributions E-Mail


Disclaimer: This is the research, experience, and opinion of a parent with whom I have been acquainted for a few years. It is not my experience, or my son's experience. It is also not medical advice. If you have concerns about your child's [or your own] medical condition, please discuss this information, and any other information you have, with your local licensed health care professional.

For constipation ideas, click here.

Miralax is Polyethylene glycol 3350. The 3350 is the molecular weight. Antifreeze is ethylene glycol, so polyethylene glycol is not the same thing, but "in the family". PEG is used in colon clean out procedures. In large amounts, electrolytes must be added (colyte, golytely).

In theory, the 3350 molecular weight is too large to be absorbed by the body. However, with a surprising number of autistic or SID kids who have leaky gut issues, they exhibit behavioral changes that indicate that the product probably IS indeed being absorbed.

There have been a growing number of adverse effects to the FDA's adverse events reporting system. Considering that MOST families do not take time to do this, the number of cases is considered an underestimate. Also, when families go to their docs and say, hey, my child now has tics or my child is having frequent urination or my child is becoming obsessive compulsive or hyper-- the docs say it is unrelated because they have been told that this product is completely safe and not absorbed.

I have a mom friend whose daughter entered an autistic state while on Miralax (she was SID only). She took her to the ER where they diagnosed "Miralax toxicity". She has made friends with a doc who got into the medical journals/studies on PEG and she is going to send me the info on it. Basically about 4 percent of PEG IS absorbed. So if you think of our leaky gut kiddo's -- are they absorbing even more than this? The literature on PEG states that it is nephrotoxic if absorbed by the body. That means it is toxic to the kidneys. Given our kids issues already, it is no wonder that it probably doesn't take much to damage their liver and kidneys even further.

One neurologist hypothesized that the PEG entered the bloodstream, where it drew water towards it, thus pulling salt away from the brain (cerebral salt-wasting condition) and resulted in the neurological changes. Some other reports she has say that when they studied PEG toxicity in rabbits-- they all died of renal failure. So I guess I am fortunate that I put two and two together with Ethan and that he was only on it for two months before something REALLY bad happened to him.

What happened to him? Well, he developed tics, dysarthric (slurry) speech, difficulty walking in a coordinated manner--almost drunken at times, difficulty with motor skills, eyes got very dark and intense looking, he was having obssesive compulsive thoughts and behaviors, paranoia, facial grimacing... at first, he had frequent urination. Initially he moved his bowels easily with Miralax, but after a couple of weeks, it was as if neurologically, he could not control that anymore-- he knew he wanted to go, but was unable to push them out. We were told it was a behavior. I have found other moms whose kids also experienced this problem-- I think it became neurologically impossible for them to regulate themselves. They told us to increase the dosage, but that still didn't work. Then they put him on a combination of Miralax and Enulose. It was just a nightmare.

The dosage is something else that scares me. Most all kids get started out on the adult dose-- 17 grams per day. That is too much for a little body to handle! And then to think that some kids are increased even higher!

The package insert advises not to use for more than 2 weeks and I think that should be honored. I think the manufacturer knows all about the small percentage that is absorbed and by advising a two week limit, they are basically trying to tell us that if you continue, you run the risk of absorbing too much and it becoming nephrotoxic. Plus, when families try to get their kids off of it, it is as if they can no longer "go". They are dependent on it. Ethan would complain of a burning sensation as he passed bowel movements after being on Miralax. This continued for a very long time-- I think because it irritated his intestinal tract so much.

What I typed today is actually a pretty tame version of how I feel about Miralax. It put my child's health in jeopardy-- I have spent at least a year trying to rebuild his health-- he was never sensitive to supplements or medications prior to Miralax, but after it, now so many things make him "hyper"--I think because he is still so toxic and his organs were compromised by it. It seems like a quick-fix product, but it is actually like a trip to hell and back. It is a chemical. Period. It is perceived by the body as an irritant. It doesn't belong in the body and certainly not in such delicate bodies as our kids have.

Material Safety Data Sheet [MSDS]


[My thanks to Mary for writing this information and allowing me to use it on my site.]

Mary has begun a Yahoo group for Miralax issues


Home Recovery Parent Info Adult Info Special Interests Your Contributions E-Mail